Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 112, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 28, 2001, 7:43 PM EST for Putnam County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 2001, 7:43 PM EST (00:43 UTC)
- Expired
- Jul 28, 2001, 8:15 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:45 PM EST | Thunderstorm Wind 50 E | Greencastle, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 290042 SVRIND INC133-290115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 743 PM EST SAT JUL 28 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 815 PM EST * AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF GREENCASTLE...OR ABOUT 22 MILES NORTHEAST OF TERRE HAUTE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENCASTLE AT 755 PM EST CLOVERDALE AT 815 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECASTZ OFFICE IN INDIANAPOLIS. LAT...LON 3976 8701 3955 8703 3945 8688 3949 8666
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 2:30 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SAT JUL 28 2001 THIS AFTERNOON A STATIONARY FRONT EXTENDED ACROSS CENTRAL INDIANA. THE MAIN AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT WAS IN SOUTHERN INDIANA. THE MAIN PROBLEM WITH THIS FORECAST WILL BE WHEN THE RAIN REDEVELOPES. SHOWERS HAVE BEEN DECREASING IN SOUTHERN ILLINIOS WHILE AN AREA OF THUNDERSTORMS DEVELOPED IN THE NORTHERN PORTION. ALL WERE MOVING EAST. THE MOISTURE REMAINS VERY HIGH OVER THE AREA. AN AREAS OF PVA MOVS INTO INDIANA TNGT. THIS SHOULD CAUSE THE SHOWERS AND THUNDERSTORMS TO REDEVELOPE. WILL CONTINUE WITH THE CAT POPS. WILL MENTION HEAVY RAIN POSSIBLE SOUTH. NEAR GUID TEMPS. ANOTHER PROBLEM IS HOW FAST THE RAIN WILL MOVE OUT. GUID CONTINUES TO MOV THE VORT E OF INDIANA ON SUNDAY. WILL CONTINUE WITH A CHC DURING THE MORNING THEN BCMG PRTLY SUNNY. NEAR GID TEMPS. WITH DEW PTS AROUND 70 WILL MENTION HUMID. DRY AND MORE STABLE CONDITIONS CONTINUE TO MOVE INTO INDIANA ON MONDAY. PRTLY SUNNY WITH NEAR GID TEMPS. .IND...NONE. HAINES
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:12 PM EST | Severe Thunderstorm Warning | IND | Parke, Putnam | 33 min |
| Jul 29, 3:19 AM EST | Flash Flood Warning | IND | Clay, Vigo | 116 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.